|Blasto Hominis infection
Apr 5, 2013
Hope you are doing greatI have been feeling bloaty and with mild abdominal pains and gas for the last 10 days. I recently went to the hospital and via ultrasound gallbladder, liver or pancreas problems were ruled out.
I had a stool test and came back positive for Blastocystis Hominis. I live in Peru.
I have been reading in several webpages the eradicating Blastocystis Hominis is very difficult and that in HIV+ individuals it may cause virology failure.
I am on Atripla (since 2009) and even though my VL has always been undetectable (last lab test last days of december 2012) my CD4 count dropped from 506 to 324, and my CD4% from 49% to 41% in comparison to my august 2012 lab test.
I will be seeing a GI tomorrow but i won't be able to tell him about my HIV status or i might lose my health insurance.
My question is, the GI will probably prescribe antibiotics, but which antibiotics would you recommend and in what dosages to try to maximize the probability of eradicating the Blastocystis Hominis.
My second question is, if I'm not able to eradicate it or if it does reflourish later, what effects might this have on my Atripla treatment and CD4 and VL control in the short, medium and long term.
Thank you very much!
Response from Dr. Henry
Blastocystis hominus is a parasite that is often found in the stools of healthy people and often recovered from persons having loose stools/GI complaints though it remains unclear whether the micro-organism actually causes disease. We have isolated it from stools of numerous HIV+ patients and have a mixed experience regarding whether any treatment is recommended and successfully clearing it from the gut (there are no proven safe treatments). Diarrhea possibly due to Blastocystis is often self limiting. Drug used for other parasites (metronidazole)and antibiotics like trimethoprim-sulfamethoxazole are tried but improvement is variable, the drugs can cause side effects, and improvement could be due to effect on other gut flora, and the treatment can disturb the normal gut flora leading to further gut problems. In short, data is limited so would view positive stool test for Blastocystis with caution and discuss with your HIV provider whether treatment is really needed.KH
Hypoglycemia after switching to Complera
Red and Brown Spots after Combivir
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.